Title

Nonparametric Bounds on Welfare Measures: A New Tool for Nonmarket Valuation

Campus Units

Economics, Center for Agricultural and Rural Development

Document Type

Article

Publication Version

Submitted Manuscript

Publication Date

2000

Journal or Book Title

Journal of Environmental Economics and Management

Volume

39

Issue

2

First Page or Article ID Number

145

Last Page

161

DOI

10.1006/jeem.1999.1099

Abstract

In this research, we adapt and extend previous work on nonparametric bounds for welfare measures. We present a procedure for estimating upper and lower bounds on each consumer's individual willingness to pay for an environmental improvement. The exciting aspect of this work is that these bounds are derived using only observed quantities and prices of visits to a recreation area without resorting to any parametric assumptions on demand or utility. In Monte Carlo simulations, we find that the bounds have the potential to be narrow enough for policy purposes.

Comments

This is a working paper of an article from Journal of Environmental Economics and Management 39 (2000): 145, doi:10.1006/jeem.1999.1099.